Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 288, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 26, 2021, 8:01 PM EDT for 4 counties in Virginia; Charles County, Maryland. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 26, 2021, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charles County, MD, City of Manassas, VA, Fauquier County, VA, Prince William County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:27 PM EDT | TSTM WND DMG | 2 Se Indian Head, MD | TREE AND WIRES DOWN ON CHICAMUXEN ROAD NEAR HENRY E. LACKEY HIGH SCHOOL. |
| Jul 26, 8:27 PM EDT | TSTM WND DMG | Indian Head, MD | A COUPLE TREES DOWN IN THE INDIAN HEAD AREA. |
| Jul 26, 8:27 PM EDT | TSTM WND DMG | La Plata, MD | TREE AND WIRES DOWN ON CHICAMUXEN ROAD NEAR HENRY E. LACKEY HIGH SCHOOL. |
| Jul 26, 8:28 PM EDT | MARINE TSTM WIND 39 | 2 E Woodbridge, VA | |
| Jul 26, 8:48 PM EDT | TSTM WND DMG | Marbury, MD | MULTIPLE TREES DOWN IN THE MARBURY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
482
WUUS51 KLWX 270001
SVRLWX
MDC017-VAC061-153-179-683-270045-
/O.NEW.KLWX.SV.W.0288.210727T0001Z-210727T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
801 PM EDT Mon Jul 26 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles County in southern Maryland...
Northern Stafford County in northern Virginia...
East central Fauquier County in northern Virginia...
Prince William County in northern Virginia...
The southern City of Manassas in northern Virginia...
* Until 845 PM EDT.
* At 801 PM EDT, severe thunderstorms were located along a line
extending from Lake Ridge to 8 miles south of Linton Hall, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Dale City, La Plata, Woodbridge, Quantico, Lake Ridge, Linton Hall,
Montclair, Lorton, Triangle, Dumfries, Manassas, Cherry Hill,
Independent Hill, Bryans Road, Mason Neck, Nokesville, Potomac
Heights, Occoquan, Pomfret and Catlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 7684 3844 7726 3850 7728 3844 7729
3842 7750 3871 7773 3875 7739 3871 7737
3873 7736 3872 7734 3870 7732 3871 7730
3866 7722 3865 7720 3858 7725 3856 7724
3861 7717 3862 7720 3863 7717 3863 7714
TIME...MOT...LOC 0001Z 319DEG 20KT 3866 7730 3864 7763
HAIL...<.75IN
WIND...60MPH
$$
KJP2 follow-up statements
334
WWUS51 KLWX 270021
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
821 PM EDT Mon Jul 26 2021
VAC683-270030-
/O.CAN.KLWX.SV.W.0288.000000T0000Z-210727T0045Z/
City of Manassas VA-
821 PM EDT Mon Jul 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHERN CITY OF MANASSAS
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3862 7766 3868 7734 3856 7724 3845 7712
3844 7726 3850 7728 3844 7729 3842 7750
TIME...MOT...LOC 0020Z 321DEG 21KT 3859 7723 3854 7757
$$
MDC017-VAC061-153-179-270045-
/O.CON.KLWX.SV.W.0288.000000T0000Z-210727T0045Z/
Charles MD-Stafford VA-Fauquier VA-Prince William VA-
821 PM EDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL CHARLES...NORTHERN STAFFORD...SOUTHEASTERN FAUQUIER
AND SOUTHEASTERN PRINCE WILLIAM COUNTIES...
At 820 PM EDT, severe thunderstorms were located along a line
extending from near Woodbridge to 11 miles east of Bealeton, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Dale City, Quantico, Lake Ridge, Montclair, Triangle, Dumfries,
Cherry Hill, Independent Hill, Widewater, Roseville, Garrisonville,
Arkendale, Nanjemoy, Aquia, Ruby, Bristersburg and Ramoth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 7766 3868 7734 3856 7724 3845 7712
3844 7726 3850 7728 3844 7729 3842 7750
TIME...MOT...LOC 0020Z 321DEG 21KT 3859 7723 3854 7757
HAIL...<.75IN
WIND...60MPH
$$
KJP652
WWUS51 KLWX 270041
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
841 PM EDT Mon Jul 26 2021
MDC017-VAC061-153-179-270051-
/O.EXP.KLWX.SV.W.0288.000000T0000Z-210727T0045Z/
Charles MD-Stafford VA-Fauquier VA-Prince William VA-
841 PM EDT Mon Jul 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHARLES...
NORTHERN STAFFORD...SOUTHEASTERN FAUQUIER AND SOUTHEASTERN PRINCE
WILLIAM COUNTIES WILL EXPIRE AT 845 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3862 7766 3868 7734 3856 7724 3845 7712
3844 7726 3850 7728 3844 7729 3842 7750
TIME...MOT...LOC 0041Z 319DEG 20KT 3851 7714 3846 7748
$$
KJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:39 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 26, 2:39 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 239 PM EDT Mon Jul 26 2021 .SYNOPSIS... A weak cold front will stall out over central Virginia into southern Maryland through Tuesday. Another weak cold front will approach from the north Wednesday while an upper-level disturbance passes through. A stronger cold front will pass through late Thursday into early Friday and high pressure will build overhead for Saturday before moving offshore Sunday. && .NEAR TERM /THROUGH TONIGHT/... A cold front has dropped south through our region from PA this afternoon and is currently located over parts central Virginia. Storms and showers have formed along and south of the front this afternoon with a one storm having already becoming severe. The Storm Prediction Center has issued SVR watch 392 for large portions of southern and central Virginia including Nelson and Albemarle counties from our forecast area. A combination of warm and humid conditions along and ahead of the front combined with modest CAPE will lead a threat for large hail and damaging winds. The main threat for strong to severe storms will be areas along and south of I-64 but I can't rule out a few stronger storms from forming north of the front this evening. Showers and thunderstorms will continue to be a threat this evening and coverage should start to lesson later this evening. Some CAM's indicate that showers and storms could reform further north over the DC metro this evening but confidence remains low on this threat especially with a northwesterly flow. PW's will be close to 2 inches ahead of the front that Flash Flooding will be a concern especially down in parts of Nelson and Augusta counties that have receive precipitation the past few nights. As the front progresses further north later this evening, the threat for strong storms and flash flooding will start to diminish as drier air slowly builds our region. Skies will become mostly clear overnight with winds becoming light out of the south. Fog will likely be a concern for areas down in central Virginia where precipitation will occur this afternoon. Overnight lows will be near to slight above normal in the 60s to lower 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... High pressure will briefly build into our region on Tuesday with light winds continuing out of the north. An upper trough north of the Great Lakes is expected to drop south into PA. Shortwave energy along the southern parts of the trough may produce some isolated showers on Tuesday. I believe the threat remains relatively for showers on Tuesday especially with a continued northwesterly flow aloft advecting in drier air into the region. The combination of mostly clear skies along with a light flow will allow temps to rise up into the low to mid 90s on Tuesday. Typically as we get temps up into the mid 90s, the heat indices will become an issue but the lack of moisture advection will limit heat indexes to the 90s. An upper level ridge will build over the central US Tuesday through Wednesday with a trough axis over the NE US. The positioning of the upper ridge will place our region in favorable location to allow for shortwaves to move over the ridge and drop down into our region. These shortwaves combined with a front approaching from the north may allow for showers and thunderstorms to form over the northern half of our CWA especially considering that temps will be hovering in the 90s. The main limiting factor for storm development will be the lack of good moisture in place on Wednesday. Afternoon temps be warm once again in the low to mid 90s. A marginal risk for SVR weather has been issued by SPC for areas along the MD/PA border for Wednesday due to the combination of shortwaves and a front slowly approaching from the north. && .LONG TERM /THURSDAY THROUGH MONDAY/... An upper-level trough will strengthen over New England Thursday and Friday while the trough axis extends down through the Mid-Atlantic. A potent upper-level disturbance and jetmax associated with the trough will dig into New England during this time, and this will allow for a stronger cold front to approach Thursday before passing through Thursday night into Friday. There will be some return flow ahead of the frontal passage which will allow for instability to develop. At the same time, moderate shear profiles are expected due to stronger northwest winds aloft associated with the upper-level trough and lower heights. Steep low- level lapse rates, increasing instability, stronger shear and forcing from the cold front suggests that thunderstorms are possible, and some storms may be severe. The best chance for severe appears to be Thursday afternoon and evening, but timing could shift depending on exactly when the cold front passes through. The cold front will continue to push to the south for Friday into Friday night. However, the boundary could get hung up across our extreme southern zones for a period Friday, so a shower or thunderstorm is possible across those areas, but for most areas it will turn out less humid and dry. High pressure will build overhead Friday night and Saturday, bringing dry and cooler conditions along with lower humidity. The high will move offshore for Sunday and warmer air will return. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms will mainly impact the CHO terminal this afternoon and evening causing possible MVFR to IFR restrictions. Storms will have the potential to produce gusty winds and large hail through this evening for CHO terminal. Showers or thunderstorms can't be ruled out for the DC metro terminals this evening but confidence remains low. VFR conditions should return Tuesday and Wednesday for all terminals but fog will be possible for the CHO terminal late this evening and into Tuesday morning. A cold front will pass through late Thursday into early Friday. A few thunderstorms are possible ahead of the boundary, especially Thursday afternoon and evening. Some storms may become severe, with damaging winds being the primary threat. The boundary will push to the south for Friday, but it may get hung up close to KCHO. An isolated storm near KCHO is possible, but other areas should be dry with northwest winds. && .MARINE... Small Craft Advisories are not expected through Wednesday but showers and thunderstorms may impact our southern bay waters this evening. A cold front will approach the waters Thursday before passing through Thursday night into Friday. Winds may approach SCA criteria ahead of the front late Thursday into Thursday night (from southerly winds), and again behind the front late Thursday night and Friday (from northwest winds). A few thunderstorms are possible Thursday afternoon and evening, and some may produce gusty winds. An isolated t-storm near the extreme southern portion of the waters around Tangier Island cannot be completely ruled out Friday afternoon, but most places will be dry. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...JMG SHORT TERM...JMG LONG TERM...BJL AVIATION...BJL/JMG MARINE...BJL/JMG TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 6:43 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 643 PM EDT Mon Jul 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 643 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging winds are possible through mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 643 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe thunderstorms with damaging winds are possible through mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-271000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 643 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 26, 4:38 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 SSE ROSELAND 37.72N 78.96W
07/26/2021 NELSON VA 911 CALL CENTER
TREE DOWN ON THE 3000 BLOCK OF TYE BROOK HIGHWAY
&&
EVENT NUMBER LWX2104969
ADMLocal storm report, Jul 26, 7:42 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 1 E SILVER SPRING 39.00N 77.03W
07/26/2021 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN WITHIN THE CITY OF
SILVER SPRING
&&
EVENT NUMBER LWX2104970
ADMLocal storm report, Jul 26, 7:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 1 WSW CATHOLIC UNIVERSI 38.93N 77.02W
07/26/2021 M67 MPH DISTRICT OF COLUMB DC MESONET
&&
EVENT NUMBER LWX2104971
LFRLocal storm report, Jul 26, 7:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
746 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 N TAKOMA PARK 38.99N 77.00W
07/26/2021 MONTGOMERY MD BROADCAST MEDIA
TREE DOWN ON HOUSE AND POWERLINES DOWN ON THE 8100
BLOCK OF FLOWER AVENUE
&&
EVENT NUMBER LWX2104972
ADMLocal storm report, Jul 26, 7:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
749 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG TAKOMA PARK 38.98N 77.01W
07/26/2021 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN ACROSS THE CITY OF
TAKOMA PARK
&&
EVENT NUMBER LWX2104973
ADMLocal storm report, Jul 26, 7:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 1 SSE GLENMONT 39.04N 77.04W
07/26/2021 MONTGOMERY MD EMERGENCY MNGR
TREE AND WIRES DOWN NEAR THE INTERSECTION OF UNIVERSITY
BLVD WEST AND REEDIE DRIVE
&&
EVENT NUMBER LWX2104974
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:46 PM EDT | Severe Thunderstorm Warning | LWX | King George | 44 min |
| Jul 26, 8:53 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jul 26, 9:07 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Prince William, Spotsylvania, Stafford and 1 more | 38 min |
| Jul 26, 9:14 PM EDT | Special Marine Warning | LWX | 46 min | |
| Jul 26, 8:24 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.